NAPLEX Question of the Week: Antiplatelet Agents

Go to the profile of Christopher M. Bland
Nov 05, 2018
1
0

BS is a 65 year old male who is 3 months s/p NSTEMI for which he received a drug-eluting stent to this right coronary artery. His current antiplatelet regimen is aspirin 81mg daily plus clopidogrel 75mg daily. Approximately a week ago he began to develop a diffuse maculopapular rash over his trunk that has persisted. His physician believes it is due to the clopidogrel and would like to change to a different agent that would be continued with his aspirin therapy. What would be the best option?


A. Aggrenox

B. Brilinta

C. Effient

D. Ticlid 

Answer with Rationale

The correct answer is B. An important point here is that unlike pharmacy school where medications are referred to by their generic name nearly 100% of the time, for the exam you are expected to know both brand and generic names so either could be asked in a question (NAPLEX Competency Statement 2.3.2 from Candidate's Guide). The patient requires dual antiplatelet therapy due to only being 3 months out from their drug eluting stent placement. Brilinta is structurally unrelated to the thienopyridines even through its mechanism of action is similar (P2Y12 platelet inhibitor) and would not cross react with the thienopyridines. It is important to note that when aspirin is used together with Brilinta its dose should not exceed 100mg daily as higher doses are associated with decreased effectiveness. Answers C and D are incorrect as these may have some cross reactivity to clopidogrel as they are thienopyridines. Aggrenox (answer A) is incorrect as this would be a suitable alternative for stroke patients but has not been studied s/p acute coronary syndromes such as NSTEMIs. Additionally it contains aspirin as well (aspirin plus dipyridamole) so would not be ideal as data with this combination are limited.

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.